Illinois, 2004

Flash Flood in Illinois, July 22, 2004

July 22, 2004 · NWS ILX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 22, 1:57 AM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 1:57 AM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
257 AM CDT THU JUL 22 2004

.DISCUSSION...MAIN FORECAST PROBLEM IN THE SHORT TERM CONTINUES TO
BE THE FRONTAL BOUNDARY...WHEN IT WILL RAIN AND HOW MUCH RAIN WILL
FALL.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
00Z ETA AND GFS CONTINUE TO BE VERY SIMILAR IN HOW THEY HANDLE THE
FRONTAL BOUNDARY. HOWEVER GFS HAS FEEDBACK ISSUES AND WILL GO CLOSER
TO ETA/S QPF NUMBERS IN THE SHORT TERM.

FOR TODAY...SOME LINGERING SHOWERS AND THUNDERSTORMS EARLY THIS
MORNING DUE TO OLD OUTFLOWS FROM MCS THAT MOVED SOUTHEAST ACROSS THE
EASTERN HALF OF ILLINOIS LAST NIGHT. SO WILL KEEP HIGHER POPS IN THE
SOUTHERN SECTIONS OF THE CWA DURING THE MORNING HOURS. IN THE
MEANTIME...FRONT TO SLOWLY SINK TO THE SOUTH OVER THE CWA AND WILL
BE ALONG THE I-72 COORIDOR BY 00Z. THIS WILL BE THE MAIN FOCUSING
MECHANISM FOR ACTIVITY FOR THE NEXT 36 HOURS...WITH MID 70S DEWPTS
POOLING ALONG THE BOUNDARY AND PWS IN EXCESS OF TWO INCHES. ETA AND
GFS CONTINUE TO FORECAST LI/S APPROACHING MINUS 6 AND ILLINOIS
REMAINS IN THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET MAX
THROUGH FRIDAY MORNING. HOWEVER...SURFACE BASED CAPES HAVE FALLEN
FROM PREVIOUS MODEL RUNS AND ARE ONLY BETWEEN 1500 AND 2000 J/KG
TODAY. BUT WITH SO MUCH WARMING ALOFT AND HIGHER DEWPTS ADVECTING
IN...MUCAPES WILL BE BETWEEN 2000 AND 3000 J/KG...WITH A MAX NEAR
4500 J/KG OVER NORTHERN PORTIONS OF THE CWA THIS AFTERNOON. SPC/S
NEW DAY ONE OUTLOOK HAS MOST OF CWA IN A SLIGHT RISK FOR THIS
AFTERNOON AND TONIGHT...MAINLY ALONG AND NORTH OF I-70. WILL GO WITH
HIGHER POPS ALL LOCATIONS FOR THIS AFTERNOON AND TONIGHT AND WILL
ADD MENTION OF HEAVY RAINFALL POSSIBLE. AS FOR HIGH TEMPS
TODAY...WITH ALL OF THE DEBRIS CLOUDS AND ONGOING CONVECTION STILL
FEEL THAT UPPER 80S THE BEST BET...JUST A COUPLE OF DEGREES COOLER
THAN THE MAV NUMBERS.

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FOR TONIGHT WITH SEVERAL
ROUNDS OF PRECIPITATION. FRONT WILL CONTINUE TO SINK TO THE SOUTH
AND WILL BE SOUTH OF THE OHIO RIVER BY 12Z.

FOR FRIDAY...EVEN THOUGH FRONT WILL BE TO THE SOUTH OF CWA...SOME
OVERRUNNING PCPN NOT OUT OF THE QUESTION AS ADDITIONAL SHORTWAVES
MOVE EAST ALONG THE BOUNDARY.

BY EARLY FRIDAY EVENING...PRECIPITATION WILL COME TO AN END WITH
COOLER AND DRIER CONDITIONS RETURNING TO THE REGION.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST AS EXTENDED GFS AND
ENSEMBLES CONTINUE TO KEEP CWA RAINFREE THROUGH THE PERIOD WITH COOL
AND DRY WEATHER.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BYRD
Hazardous weather outlook, Jul 22, 5:09 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
609 AM CDT THU JUL 22 2004

ILZ027>031-036>038-040>057-061>063-221600-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-
VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
609 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

A SURFACE FRONT WILL MOVE INTO THE AREA TODAY AND COMBINE WITH WARM
MOIST AIR TO PRODUCE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
DUE TO THE HIGH MOISTURE CONTENT IN THE AIR...HEAVY RAINFALL IS ALSO
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONT WILL STILL BE MOVING THROUGH CENTRAL ILLINOIS ON FRIDAY.
THEREFORE...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE DURING THE DAY
ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ILZ066>068-071>073-221600-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
609 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

A SURFACE FRONT WILL MOVE INTO THE AREA TODAY AND COMBINE WITH WARM
MOIST AIR TO PRODUCE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT.
DUE TO THE HIGH MOISTURE CONTENT IN THE AIR...HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS. NO OTHER SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONT WILL STILL BE MOVING THROUGH SOUTHEAST ILLINOIS ON FRIDAY.
THEREFORE...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE DURING THE DAY
ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
July 22, 9:30 AM CST to 10:50 AM CST
Where
Knox County, Galesburg
Reported by
NEWSPAPER
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

An inch of rain fell in less than an hour in Galesburg. This caused widespread flooding in town. Several businesses sustained significant water damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412428.